Montana, 2017Winter Storm in Montana, March 7 to 10, 2017
March 7 to 10, 2017 · NWS BYZ · 12 events in 12 counties and zones
An arctic front moved across the forecast area and remained in place for several days. At the same time, abundant moisture moved off the Pacific Ocean and across this arctic air.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front moved across the forecast area and remained in place for several days. At the same time, abundant moisture moved off the Pacific Ocean and across this arctic air. As a result, a prolonged overrunning event resulting in heavy snow occurred across most of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 7, 3:23 PM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Mar 7, 3:23 PM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Billings MT
323 PM MST Tue Mar 7 2017
.SHORT TERM...valid for Wed and Thu...
Blustery day as strong west winds rocked the region. Gusts 45 to
50 mph were common in many locations. We do expect the winds to
quickly back off after sunset this evening from west to east as
the stronger 700 mb wind speeds exit the area and low level lapse
rates decrease. We also have some popcorn like convection showing
up on radar this afternoon. Low levels are quite dry (single
digit dewpoint at Billings), so most of this is virga. This should
diminish after sunset as well.
For tonight, a weak shallow surge of cold air into the CWA which
sets up some overrunning will combine with a Pacific impulse
moving over the region. The focus of lift then centers around our
northwest zones from Harlowton to Roundup. This area may pick up
an inch or two of snowfall overnight. We could even see some light
brief precipitation as far south as Billings by morning, but
probably not measurable this far south.
The main forecast problem for this shift though is the
significant discrepancy between the ECMWF and GFS concerning the
placement of QPF for Wednesday night through Friday. This is
largely being determined by how far the Canadian air mass to the
north slides south, and the depth of the cold air as well. The
ECMWF keeps the main pocket of precipitation over the east central
section of the state such as Lewistown. The GFS and NAM are
suggesting a deep portion of this cold air slipping down at least
as far south as Yellowstone County. While the ECMWF keeps the
deepest colder air further north through most of this event. While
we believe the sharply colder air may be dense enough to slip
south well into our CWA with little help, we are concerned about
the strong westerly flow in the mid levels limiting its southern
intrusion. We will bank on the deepest cold air (and thus best
overrunning) to stay a bit further north than what the GFS/NAM
suggest at this time. We have trended our snowfall totals and QPF
somewhat further north than the GFS guidance which limits
snowfall in the Beartooth foothills and place the heaviest from
Billings northward and northwest. At any rate, confidence in how
this turns out is low, and we may need to deal with this systems
evolution on the go or in the eleventh hour.
That said, we are coming up with totals over six inches from
Billings northward. This seems reasonable based on overrunning and
associated jet dynamics involved. We have decided to issue a
Winter Storm Watch for these locations Wednesday night through
Friday. Please see website for potential snowfall totals. By
Friday night the main precip threat should end as the jet dynamics
push to the Dakotas and upslope and moisture decrease. BT
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Weather pattern will remain active through the weekend into the
first part of next week. Location of Canadian frontal boundary
will be a problematic feature with regard to both temperatures and
snow potential across our cwa.
Snow will continue Friday, shifting east over time as the cold air
shallows along our western foothills, eventually ending with
shortwave passage Friday night. Greatest snow amounts during this
time should continue to be over the mountains and away from the
foothills, per downslope component of 40-50 kt westerly flow at
700mb. Friday-Friday night may also offer the greatest potential
for snowfall across our eastern zones. Though model spread in sfc
temps remains high, pressure tendencies suggest the colder
Canadian airmass keep easterly winds and temps well below normal
across the plains on Friday, so have lowered expected highs a few
degrees.
Temperature forecast will be difficult Saturday through next
Monday as Canadian front remains nearby, with occasional cold
surges offset by brief periods of downsloping off the foothills,
courtesy of a couple Pacific shortwaves. Will stay near a model
average for now, with temps likely to be above normal along the
foothills and below normal in our east. Lower elevation snow cover
could help to keep lee side surface pressures elevated, so a
leaning on the cold side of the model spread seems prudent at this
time.
A series of fast-moving shortwaves will keep the chance of snow
showers going from Saturday night through Monday, again keeping in
mind that the location of the surface boundary will be important.
It does appear that the ridge axis will shift east and allow for a
greater chance of warmer downslope winds spreading east across our
cwa by Tuesday. With this in mind have raised temps to above
normal with highs into the 50s by next Tuesday.
JKL
&&
.AVIATION...
W-NW wind gusts of 30-45 kts across the lower elevations will
persist thru the late afternoon, then diminish quickly this
evening. Winds will veer to the N-E tonight.
Expect isolated light snow showers/flurries late this afternoon to
dissipate by sunset. Chance of snow will increase later tonight
into early Wednesday mainly along and north of a LVM-KBIL-KMLS
line. This will affect K3HT-KRPX with a period of MVFR-IFR flight
conditions. Areas to the south should remain VFR. Mountains will
be generally obscured in snow showers through tonight and
tomorrow.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 026/048 026/033 017/031 020/033 020/037 021/041 030/054
43/W 76/S 75/S 31/B 22/W 33/J 22/W
LVM 029/049 031/041 027/046 027/043 030/051 029/051 036/056
34/W 66/O 66/O 21/B 33/W 33/W 22/W
HDN 023/051 025/035 018/031 015/031 016/037 018/041 026/054
24/W 66/S 65/S 31/B 22/W 33/J 22/W
MLS 018/037 021/027 014/027 012/023 010/029 011/034 023/048
13/J 24/S 77/S 41/E 43/J 32/J 22/W
4BQ 019/047 025/036 017/029 015/033 018/039 017/041 027/055
11/E 44/S 66/S 51/B 22/W 42/J 22/W
BHK 012/035 018/025 008/020 010/022 012/028 010/031 020/045
01/E 23/S 57/S 52/J 44/J 32/J 22/W
SHR 019/050 027/041 023/042 023/045 025/051 024/051 029/058
11/B 33/O 33/S 51/B 12/W 32/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Wednesday evening through
Friday afternoon FOR ZONES 28>31-34-35-41-42-57-63.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Mar 7, 2:58 PM MST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
258 PM MST Tue Mar 7 2017
MTZ028>042-056>058-063>068-WYZ098-099-082200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
258 PM MST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* Threat: Periods of accumulating snow and cold temperatures. Roads
may become snow packed and slick.
* Timing: Wednesday night through Friday.
* Temperatures: High temperatures as low as the teens are possible
in some locations, but will fluctuate significantly through the
period. Low temperatures in the single digits are possible, with
teens common.
* Snowfall: Areas from Billings north are expected to see the
heaviest snowfall with six to eight inches possible. Three to
five inches may be common elsewhere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Roads may become slick and snowpacked affecting commute times. Be
sure to stay tuned for future updates on locations and more
detailed timing.
&&
In the hours before
Local storm report, Mar 7, 4:18 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
418 PM MST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM NON-TSTM WND GST 13 NE BAKER 46.48N 104.07W
03/07/2017 M55.00 MPH FALLON MT MESONET
0330 PM NON-TSTM WND GST 2 NW ROCK SPRINGS 46.83N 106.27W
03/07/2017 M54.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
1235 PM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
03/07/2017 M58.00 MPH SWEET GRASS MT MESONET
1219 PM NON-TSTM WND GST 2 W REED POINT 45.71N 109.58W
03/07/2017 M55.00 MPH SWEET GRASS MT DEPT OF HIGHWAYS
1200 PM NON-TSTM WND GST 12 S RIDGEWAY 45.31N 104.47W
03/07/2017 M54.00 MPH CARTER MT DEPT OF HIGHWAYS
1120 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/07/2017 M56.00 MPH SWEET GRASS MT AWOS
1100 AM NON-TSTM WND GST 12 W LIVINGSTON 45.67N 110.80W
03/07/2017 M55.00 MPH PARK MT DEPT OF HIGHWAYS
1100 AM NON-TSTM WND GST 6 SSW BIDDLE 45.01N 105.38W
03/07/2017 M54.00 MPH POWDER RIVER MT DEPT OF HIGHWAYS
0945 AM NON-TSTM WND GST 4 N WILSALL 46.05N 110.65W
03/07/2017 M54.00 MPH PARK MT MESONET
&&
TWHWinter Storm, Absarokee / Beartooth Mountains
- When
- March 7, 7:00 PM MST to March 10, 11:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Area Snotels received around 12 to 24 inches of new snow.
Winter Storm, Crazy Mountains
- When
- March 8, 5:00 PM MST to March 10, 11:00 AM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
Snowfall of 12 to 24 inches was reported across portions of the Crazy Mountains.
Winter Storm, Golden Valley
- When
- March 8, 6:00 PM MST to March 10, 10:00 AM MST
- Where
- Golden Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Snowfall of at least 6 inches along with freezing rain was reported across the area.
Winter Storm, Powder River
- When
- March 8, 7:00 PM MST to March 10, 2:00 PM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches was common around Broadus with 13 inches across the Lame Deer Divide.
Winter Storm, Northern Stillwater
- When
- March 8, 7:00 PM MST to March 10, 9:00 AM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Snowfall of 12 inches was reported across the area. In addition, semi truck accidents were reported on Interstate 90.
Winter Storm, Northern Rosebud
- When
- March 8, 8:00 PM MST to March 10, 2:00 PM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches along with freezing rain was reported across the area.
Winter Storm, Northern Sweet Grass
- When
- March 8, 8:00 PM MST to March 10, 9:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Snowfall of 15 inches was reported across the area. In addition, multiple accidents were reported on Interstate 90.
Winter Storm, Northern Big Horn
- When
- March 8, 9:00 PM MST to March 10, 10:00 AM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Snowfall of 6 inches along with freezing rain was reported across the area.
Winter Storm, Treasure
- When
- March 8, 9:00 PM MST to March 10, 10:00 AM MST
- Where
- Treasure forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches along with freezing rain was reported across the area.
Winter Storm, Yellowstone
- When
- March 8, 9:00 PM MST to March 10, 10:00 AM MST
- Where
- Yellowstone forecast zone
- Reported by
- Trained Spotter
Snowfall of 6 to 12 inches along with slick roads were reported across the area. Multiple accidents were reported on Interstate 90.
Winter Storm, Musselshell
- When
- March 8, 9:00 PM MST to March 10, 10:00 AM MST
- Where
- Musselshell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported across the area.
Winter Storm, Southern Rosebud
- When
- March 8, 11:00 PM MST to March 10, 2:00 PM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Ashland received 7 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Michigan, March 7 to 8, 2017$1.0 million · 62 kt wind · 9 events
- Damaging Winds in Kentucky, March 7, 2017$202,000 · 83 kt wind · 6 events
- Damaging Winds in Missouri, March 7, 2017$230,000 · 74 kt wind · 2 events
- High Wind and Strong Wind in Colorado, March 7, 20171 injured · $100,000 · 81 kt wind · 11 events
- Tornado and Damaging Winds in Arkansas, March 7, 2017$130,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 7, 2017$65,000 · 1.5 in hail · 10 events
- Damaging Winds in Illinois, March 7, 2017$94,000 · 74 kt wind · 2 events
- High Wind in South Dakota, March 7, 201764 kt wind · 26 events
- High Wind in Michigan, March 7, 2017$30,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Wisconsin, March 7 to 8, 20171 injured · $5,000 · 59 kt wind · 12 events
- High Wind in North Dakota, March 7, 201752 kt wind · 18 events
- Hail and Damaging Winds in Illinois, March 7, 2017$4,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678354, 678353, 678317, 678308, 678321, 678315, 678318, 678310, 678316, 678319, 678343, 678309.